Kansas, 2008Flash Flooding in Kansas, September 11, 2008
September 11, 2008 · NWS GID · 2 events in 2 counties and zones
A surface frontal boundary stalled out across portions of north central Kansas, providing a focus for evening thunderstorm development as an upper level disturbance moved through the Central Plains. These thunderstorms were able to tap into available deeper moisture, dropping some locally heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface frontal boundary stalled out across portions of north central Kansas, providing a focus for evening thunderstorm development as an upper level disturbance moved through the Central Plains. These thunderstorms were able to tap into available deeper moisture, dropping some locally heavy rainfall. As much as 2 to 3 inches was reported across Mitchell, Obsorne, and Jewell Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 11, 1:55 PM CST, 5 hours 5 minutes earlier.
Area forecast discussion, Sep 11, 1:55 PM CST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
255 PM CDT THU SEP 11 2008
.SHORT TERM...TONIGHT THROUGH 12Z SATURDAY. A FAIRLY ACTIVE WEATHER
PERIOD IS EXPECTED IN THE SHORT TERM. THE UPPER LEVELS WILL FEATURE
AN UPPER TROUGH TO OUR WEST...WITH PERIODIC WAVES BEING EJECTED INTO
THE CENTRAL PLAINS. A SURFACE BOUNDARY CURRENTLY MOVING ACROSS THE
FORECAST AREA WILL CONTINUE TO MAKE SLOW PROGRESS THIS EVENING
BEFORE GRADUALLY STALLING OUT LATER TONIGHT. IT APPEARS THE
BOUNDARY SHOULD MANAGE TO MAKE IT TO JUST SOUTH OF THE FORECAST AREA
BEFORE IT STALLS. WILL HAVE THE HIGHER POPS IN THE SOUTH FOR
TONIGHT...WITH ONLY A SLIGHT CHANCE IN THE NORTH AND WEST. THE
MAJORITY OF THE PRECIPITATION SHOULD BE SHOWERS...BUT WILL ALSO
CARRY ISOLATED THUNDERSTORMS DURING THE EVENING IN THE SOUTHEAST
WHERE SOME INSTABILITY WILL LINGER. ANOTHER POTENTIAL CONCERN FOR
LATE TONIGHT IS FOG...HOWEVER CLOUD COVER WILL PROBABLY LIMIT IT TO
SOME DEGREE. WILL NOT PUT FOG IN YET...AND LET THE EVENING SHIFT
SEE HOW THINGS PROGRESS.
THE HEAVIER RAIN...AND BETTER RAIN CHANCES ON FRIDAY SHOULD
GENERALLY RESIDE JUST SOUTH AND EAST OF THE FORECAST AREA NEAR THE
LOW LEVEL BOUNDARY. THERE COULD ALSO BE DEVELOPMENT ACROSS THE HIGH
PLAINS IN AN AREA OF EASTERLY UPSLOPE FLOW. BOTH THE 12Z NAM AND
GFS SUGGEST THAT DRIER AIR COULD MOVE INTO NORTH AND EAST PORTIONS
OF THE FORECAST AREA DURING THE DAY WHICH MAY LIMIT THE RAIN CHANCES
IN THAT REGION. HAVE DECIDED TO CARRY THE HIGHEST POPS ON FRIDAY IN
THE SOUTH CLOSER TO THE LOW LEVEL BOUNDARY IN AN AREA OF STRONGER
ISENTROPIC LIFT (310K). THUNDERSTORMS ARE EXPECTED TO BE RELATIVELY
ISOLATED WITH LIMITED INSTABILITY ACROSS THE AREA. MUCH OF THE SAME
IS EXPECTED INTO FRIDAY NIGHT WITH THE FRONTAL BOUNDARY STILL SOUTH
OF THE FORECAST AREA...THOUGH THE UPPER TROUGH DOES START TO MOVE
EAST. WILL AGAIN KEEP THE HIGHER RAIN CHANCES IN THE SOUTH CLOSER
TO THE FRONTAL BOUNDARY.
.LONG TERM...12Z SATURDAY THROUGH THURSDAY. PRECIPITATION CHANCES
EARLY IN THE PERIOD ARE THE MAIN CONCERN.
THE FIRST PERIOD OF THE EXTENDED CONTAINS THE MOST ACTIVE WEATHER OF
THE PERIOD...WITH PREDOMINANTLY DRY CONDITIONS ANTICIPATED
THEREAFTER. INTRODUCED PRECIP CHANCES ON SATURDAY WITH PLENTY OF
FORCING TO WORK WITH ACROSS THE AREA. MAIN UPPER WAVE CURRENTLY
SPINNING OVER THE INTERMOUNTAIN WEST FINALLY EJECTS ACROSS THE
PLAINS DURING THIS TIME...WITH UPPER DIVERGENCE ASSOCIATED WITH
RIGHT ENTRANCE REGION OF H25 JET STREAK SLIDING ACROSS DURING THE
DAY PROVIDING ADDITIONAL FORCING. DIV Q FIELDS REFLECT THIS AS
WELL...WITH PRETTY DECENT Q-VECTOR CONVERGENCE IN THE H5-H3 LAYER.
WHILE THIS FORCING WORKS FROM WEST TO EAST ACROSS THE AREA THROUGH
THE DAY...H7 DEFORMATION AXIS AND RESULTANT BAND OF H7-H5
FRONTOGENESIS WILL BRING ADDITIONAL FORCING TO THE SOUTHEAST CWA.
HAVE TRIED TO REFLECT THIS IN POP GRIDS...WITH HIGHER POPS ACROSS
THE WEST AND SOUTHEAST IN THE MORNING AND A MINIMUM IN
BETWEEN...WITH A WEST TO EAST GRADIENT IN THE AFTERNOON AS WAVE
CONTINUES TO TRAVERSE THE CWA. INSTABILITY IS WEAK AND THINK MOST
PRECIPITATION WILL BE IN THE FORM OF SHOWERS. HOWEVER...MODELS DO
SHOW SOME WEAK INSTABILITY ASSOCIATED WITH STEEPENING LAPSE RATES AS
THE MID-LEVEL TROUGH AXIS SWINGS THROUGH SO WILL CARRY ISOLATED
THUNDER MENTION. KNOCKED BACK HIGHS SEVERAL DEGREES ON SATURDAY WITH
OVERALL SYSTEM NOW SLOWER TO MOVE THROUGH...KEEPING THE PRECIP AND
CLOUDS AROUND LONGER.
THE MID-LEVEL TROUGH AXIS SLIDES EAST OF THE FORECAST AREA SATURDAY
EVENING...WITH SUBSIDENCE SPREADING IN BEHIND IT SHUTTING OFF
PRECIP. ANOTHER WAVE TO THE NORTH SCOOTING FROM THE NORTHERN PLAINS
INTO THE UPPER MIDWEST SENDS A COLD FRONT SOUTH THROUGH THE CWA
SATURDAY NIGHT. NOT EXPECTING ANY PRECIP WITH THIS FRONT...BUT IT
WILL USHER IN A NOTICEABLY COOLER AND DRIER AIRMASS FOR SUNDAY.
DESPITE PLENTY OF SUN EXPECTED ON SUNDAY UNDER A STRONGLY SUBSIDENT
NORTHWEST FLOW ALOFT AND STRONG SURFACE HIGH IN PLACE...HIGH TEMPS
ONLY EXPECTED TO REACH AROUND 70F. SUNDAY NIGHT WILL BE ON THE COOL
SIDE GIVEN COOL/DRY AIRMASS...MAINLY CLEAR SKIES...AND LIGHT WINDS
IN PLACE WITH SURFACE HIGH OVERHEAD. PAINTED LOWS IN THE
40S...ROUGHLY 8 TO 10 DEGREES BELOW SEASONAL NORMS.
QUIET AND GENERALLY DRY CONDITIONS ARE THEN ANTICIPATED THROUGH THE
REMAINDER OF THE EXTENDED PERIOD. MODELS REMAIN IN GOOD AGREEMENT IN
KEEPING REMNANTS OF IKE SUFFICIENTLY FAR OFF TO OUR SOUTHEAST TO NOT
BE MUCH OF A PLAYER AT ALL FOR US. TEMPERATURES BEGIN TO REBOUND ON
MONDAY BUT REMAIN BELOW AVERAGE AS SURFACE HIGH PRESSURE CONTINUES
TO DOMINATE THE CENTRAL PLAINS UNDER A PREVAILING NORTHWEST FLOW
ALOFT. A GRADUAL WARMING TREND WILL THEN CONTINUE TUESDAY THROUGH
THURSDAY AS THE WESTERN CONUS UPPER RIDGE EXPANDS EASTWARD ONTO THE
PLAINS WHILE THE SURFACE RIDGE SLIDES EAST...ALLOWING SOUTHERLY
SURFACE WINDS TO RETURN. TEMPS EXPECTED TO CLIMB BACK TO NEAR NORMAL
BY WEDNESDAY AND THURSDAY.
&&
.AVIATION...THE MAIN CHALLENGES FOR THE 18Z TAF WILL BE CEILINGS
INITIALLY...FOLLOWED BY FOG POTENTIAL AND THE POSSIBILITY OF LOWER
CEILINGS AGAIN LATER TONIGHT. CURRENTLY CEILINGS AT KGRI ARE NEAR
1400FT...AND OVERALL THINK THE TREND WILL BE FOR THEM TO GRADUALLY
RISE THROUGH THE AFTERNOON. WILL EVENTUALLY BRING THEM TO NEAR
4KFT BY 22Z...HOWEVER CONFIDENCE IN THAT TIMING IS NOT TOO HIGH.
FORECAST MODELS DIFFER A BIT FOR LATE TONIGHT INTO FRIDAY MORNING
WITH SOME SHOWING ADDITIONAL MVFR/IFR CEILINGS...WHILE OTHERS
REMAIN VFR. VISIBILITIES COULD ALSO BECOME RESTRICTED DUE TO
FOG...ESPECIALLY IF THERE IS ENOUGH CLEARING OR BREAKS IN THE
CLOUDS. WITH LOW CONFIDENCE IN ANY PARTICULAR SCENARIO...DECIDED
TO GO WITH 5SM IN BR LATER TONIGHT ALONG WITH A SCATTERED CLOUD
LAYER NEAR 1500 FT. CONDITIONS COULD GET WORSE THAN THAT...BUT DID
NOT WANT TO DROP THINGS TOO LOW WITHOUT HAVING HIGHER CONFIDENCE.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
48/07
Hazardous weather outlook, Sep 11, 1:55 PM CST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
255 PM CDT THU SEP 11 2008
KSZ005>007-017>019-NEZ076-077-084>087-121200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-CLAY-FILLMORE-
FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
255 PM CDT THU SEP 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
KANSAS AND A SMALL PORTION OF SOUTH CENTRAL NEBRASKA...MAINLY ALONG AND
SOUTHEAST OF A LINE FROM GENEVA TO PHILLIPSBURG.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
AN ISOLATED THUNDERSTORM IS POSSIBLE THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
NEZ039>041-046>049-060>064-072>075-082-083-121200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-FURNAS-HARLAN-
255 PM CDT THU SEP 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA...GENERALLY NORTHWEST OF A LINE FROM GENEVA TO
PHILLIPSBURG.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
Flash Flood, Mitchell
- When
- September 11, 7:00 PM CST to 9:00 PM CST
- Where
- Mitchell County, 2.93 mi NE of Asherville to 1.96 mi NNE of Scottsville
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 39.446, -97.936
Water was rapidly flowing across highway 9 in areas between Beloit and the Cloud county line. Water was also running over highway 14 in northern Mitchell county near the Jewell county line, as well as in and around Beloit.
Flash Flood, Jewell
- When
- September 11, 7:00 PM CST to 9:00 PM CST
- Where
- Jewell County, 7.23 mi SE of Randall to 6.12 mi SW of Randall
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.571, -97.938
Water was running across highway 14 in southern Jewell county.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kansas, September 11 to 15, 20082 deaths · 2 injured · $4.7 million · 33 events
- Tropical Storm and Storm Surge in Louisiana, September 11 to 14, 2008$194 million · 35 events
- Flash Flooding and Flooding in Oklahoma, September 11 to 13, 2008$2.3 million · 36 events
- Flash Flood and Flooding in Texas, September 11 to 12, 2008$4.6 million · 7 events
- Storm Surge in Florida, September 11 to 12, 2008$1.3 million · 3 events
- Storm Surge in Alabama, September 11 to 12, 2008$1.0 million · 2 events
- Lightning Strike in Georgia, September 11, 200812 injured · 1 event
- Dust Storm and Damaging Winds in Arizona, September 11, 2008$130,000 · 65 kt wind · 7 events
- Flash Flooding in Illinois, September 11, 2008$45,000 · 4 events
- Flash Flood and Damaging Winds in Arizona, September 11, 2008$45,000 · 56 kt wind · 3 events
- Tropical Storm and Storm Surge in Mississippi, September 11 to 13, 20086 events
- Flooding and Heavy Rain in Kansas, September 11 to 12, 20085 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134263, 134289.